Jump to content


Photo

Diabetic Emergencies


  • Please log in to reply
2 replies to this topic

#1 arunsingh

arunsingh

    Full Member

  • Members
  • PipPipPip
  • 306 posts

Posted 05 December 2002 - 06:39 PM

Diabetic Emergencies
This is a disease in which blood sugar level is elevated when the body does not produce enough insulin, a hormone that helps our body use the sugar. People with this condition take insulin or oral hypoglycemic agents to keep their diabetes under control.
Types Of Diabetic Emergencies:

1.Hypoglycemic emergency (insulin shock)
2.Hyperglycemic emergency (diabetic coma)

Insulin shock is a true emergency, which requires prompt action!

1. Hypoglycemic Emergency:
(Insulin Reaction Or Insulin Shock)

This condition occurs when there is too much insulin in the body. There is rapid reduction in the level of sugar in the blood causing the brain cells to suffer.

Causes:


Insulin excess (by taking too much medication)
Inadequate food intake
Heavy exercise
Alcohol ingestion
Onset of menses
Immediate postpartum period (after birth).
Blood Glucose Level:

Less than 70 mg/dl

Presentation


Fast breathing
Fast pulse
Dizziness
Weakness
Change in the level of consciousness
Headache
Numb hands or feet
Hunger
Sweating
Shakiness
Pale skin
2. Hyperglycemic Emergency
(Diabetic Coma)

This condition occurs when there is too much sugar and too little insulin in the blood and body cells do not get enough nourishment.

Blood Glucose Level:

250 - 800 mg/dl

Precipitating Factors:


Illness and infections
Eating too much sugar
Not taking prescribed medications
Inadequate insulin dosage
Emotional stress
Presentation Classic:


Drowsiness
Confusion
Deep and fast breathing
Thirst
Increased urination
Dehydration
Fever
Change in the level of consciousness
A peculiar sweet or fruity-smelling breath
Blurred vision
Non-Specific:


Weakness
Headache
Nausea, vomiting
Abdominal pain
Fall in body temperature.
Emergency Care
Distinguishing between the two types of Diabetic Emergencies can be difficult !

ASK "have you eaten today?"
ASK "have you taken your medication today?"

Someone who has eaten, but has not taken prescribed medication
may be in a diabetic coma.

Someone who has not eaten, but has taken
medication, may be having an Insulin shock.

Insulin Shock:

Low blood sugar is easiest to treat, and treatment generally rewards
the first aid provider with dramatic results

Quick acting sugar, like CANDY, FRUIT JUICE OR A SOFT DRINK!
If No Improvement - Repeat

Give an extra snack of carbohydrates and proteins.
If the problem persists or worsens then take the person to
the nearest health clinic.

Sugar given to a person in insulin shock can be life-saving!>

Diabetic coma:

Emergency medical care should be given in a hospital !

Insulin should be given.
Children 0.25 - 0.5 U/kg.
Adults 10% - 20% of total daily dose.

Protective Measures to Prevent a Hypoglycemic Episode

Take frequent small meals !


Always be alert to hypoglycemia following exercise, as the body
becomes more sensitive to insulin for up to 12 hours following a workout.
Use caution when taking drugs that promote hypoglycemia or
dampen the warning signs to it. Such drugs include blood pressure agents
known as beta blockers, sleeping pills, sedatives, and alcohol.
Have glucose tablets or fast acting carbohydrates readily available
should an episode occur.
Always test your blood glucose levels before using heavy
machinery, power tools, or operating a motor vehicle.
Train your friends and family to recognize the visual clues of an
impending hypoglycemic episode. Mental confusion and irritability are
the most easily recognized cues.
Protective Measures to Prevent a Hyperglycemic Episode

Regularly check your blood sugar !

1. Take your medication in the proper dosage.

Follow the diet according to the diabetic diet chart advised by the doctor.
DR.ARUN KUMAR SINGH
B.Sc.,M.B.B.S.(K.E.M.C.PAKISTAN),MD(STD)
PRESIDENT
NSO-PAKISTAN
http://pakistan.wnso.org/
Mobile No-0092-345-4040675

#2 sunil

sunil

    Chautari Board / ICC/ National Committee

  • ICC
  • PipPipPip
  • 514 posts

Posted 04 September 2007 - 09:51 AM

Hi,

If you want to know more about Diabetes, please refer to the link below. It contains almost all important links that will lead to answers on Diabetes.

http://member.wnso.o...es/Diabetes.htm
Sunil Kumar Joshi
WNSO - Nepal, Kathmandu

Visit My Website
Visit My Facebook
Visit My Academia.edu
Visit My Album

#3 shyamprad

shyamprad

    To a new pinnacle....

  • Members
  • PipPipPip
  • 244 posts

Posted 04 September 2007 - 12:58 PM

Thank you very much for the useful information regarding Diebetic conditions.
Here, I would like to advise one simple but very useful tool for the early case management of severe Diabetic patients, in Nepalese context.
This is simply an idea what I experienced very recently.

Last week, a saw a person lying (fainted) nearby Tahachal campus and was clouded by a huge mass of people looking at him without providing any assistance.
They were talking about epileptic condition (CHHARE ROG) and hesitated even to touch him with the fear of disease (CHHARE ROG) that would attack them if they touched him.

I, being a health related person, observed him carefully, guessed him to be a diebetic patient who missed his insulin dose.

I very quickly convinced people.With the help of other people, I brought him to hospital, and the guess came true.
We arranged some money for insulin, and hence he was treated and a life was saved.

Actually, after knowing him as a diabetic patient (not CHHARE ROG), people were ready to help him through physical and monitory means.
Therefore, in country like ours (where conservative thinking is still a problem), there must a provision of ID card for all diabetic patients for immediate rescue during emergency.

If he would have an IDENTITY of Diabetic patient, he could get better and earlier help of surrounding people.

Also, public awareness is the must.

A WALK TO PEACE NEPAL...........




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users